Alert archive / Wyoming / High Wind Watches in 2019
High Wind Watch 5, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Jan 18, 2019, 1:48 PM MST for Albany County, Laramie County, Wyoming. It took effect at Jan 19, 2019, 10:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 18, 2019, 1:48 PM MST (20:48 UTC)
- In effect from
- Jan 19, 2019, 10:00 AM MST
- Expired
- Jan 18, 2019, 8:51 PM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.8 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1634 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 18, 10:41 AM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Jan 18, 10:41 AM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1041 AM MST Fri Jan 18 2019
.UPDATE...
Issued at 1041 AM MST Fri Jan 18 2019
Please see latest 18z Aviation Discussion
&&
.SHORT TERM...(Today - Sunday)
Issued at 400 AM MST Fri Jan 18 2019
The main near-term concern continues to be the potential for heavy
mountain snow, along w/ minor accumulations in lower elevations of
Carbon County including Rawlins, Saratoga and Elk Mountain. SNOTEL
observations suggest 15 inches of snow has already fallen over the
Sierra Madre range, assuming a 15:1 ratio and 1 inch of QPE. Snowy
Range amounts have been in the 8 to 12 inch range so far over some
of the higher peaks. Additional snowfall amounts are not likely to
be particularly impressive. Rates have actually slowed quite a bit
over the last few hours as well. Nonetheless, dynamic support will
remain strong through the AM as the trough axis translates from W-
E across the CWA over the next several hours. UVV in the left exit
region of a 140+ knot H25 jet will support additional accumulation
today. Snow is likely to decrease rapidly in coverage/intensity by
5 PM MST today as forcing mechanisms exit to the east & drier mid-
level air works into the area. No changes were made to our ongoing
Winter headlines. If anything, we may be able to cancel Warnings &
Advisories prior to the 5 PM expiration.
Our next focus becomes the potential for strong winds on Saturday/
Sunday over the southeast Wyoming wind corridors. H7-H8 CAG to CPR
gradients increase into the 50 to 60 meter range early on Saturday
and remain elevated through mid-day Sunday. Flow aloft should also
be favorable around 50 knots, but only briefly on Saturday morning
before decreasing to around 40 knots for the remainder of the time
period of interest. The surface pattern is not all that convincing
for warning-criteria wind gusts either with no real pressure falls
other than some very weak troughing in the vicinity of the Laramie
Range. This troughing is what is driving the gradients upward with
a less-than-optimal orientation over Arlington. Subsidence appears
to be fairly modest, and low-level lapse rates are not expected to
be all that steep by any stretch. This does have some similarities
to Wed night & early Thu, which largely failed to produce warning-
level gusts in the wind prone areas. Confidence is not high enough
to warrant High Wind Watch/Warning issuance at this time, but wind
gusts at least up to 55 MPH do appear possible. The next shift can
re-evaluate and issue highlights as deemed appropriate if over all
confidence increases.
.LONG TERM...(Sunday Night - Thursday)
Issued at 400 AM MST Fri Jan 18 2019
A brief period of ridging and relaxing winds as we move into
Sunday night. However, clouds streaming in at the mid and upper
levels over the course of the night indicate that these conditions
won't be here to stay for very long as the next deep upper-level
trough drops quickly out of the Pacific northwest and digs south and
east, through the region. This disturbance will bring widespread
rain and snow to the region as temperatures drop to 5-10 above
normal on Monday. Little confidence exists in snow amounts or QPF at
this time as this event is still rather far out, however, with
limited upper dynamics and a weak moisture tap, the possibilities in
a significant storm are rather low. This will be a forecast element
that will have be watched closely as it approaches.
Breezy conditions will develop in the trough's wake Tuesday, with
temperatures approaching normal for this time of year. A cold
northwesterly flow aloft will set in across the region as a
deepening ridge builds off the Pacific coast. This pattern looks
mainly dry, with winds becoming the main forecast concern. High Wind
headlines will need to be considered beginning late Tuesday and
continuing for the duration for the long-term forecast.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1041 AM MST Fri Jan 18 2019
Precipitation is expected to diminish during the first period of
this TAF issuance with gusty winds expected across the majority of
the terminals this afternoon. Low ceilings and flight categories
will be on the rise as the winds have begun shifting to a more
north-northwest component in addition to the exiting of the
current impacting low pressure system.
&&
.FIRE WEATHER...
Issued at 400 AM MST Fri Jan 18 2019
No fire weather concerns. Snow continues today, mainly west of the
Laramie Range with some accumulations possible especially over the
mountains of southeast Wyoming. Snowfall amounts along and east of
the Laramie Range should generally be one inch or less. Occasional
windy conditions can be expected over the next several days, but a
relatively cool pattern will keep RH outside of critical threshold
values.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 5 PM MST this afternoon for WYZ112-
114.
Winter Weather Advisory until 5 PM MST this afternoon for
WYZ109>111-113.
NE...None.
&&
UPDATE...WM
SHORT TERM...CLH
LONG TERM...AB
AVIATION...WM
FIRE WEATHER...CLHHazardous weather outlook, Jan 18, 6:46 AM MST, 7 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 646 AM MST Fri Jan 18 2019 WYZ106-110-116-117-191400- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 646 AM MST Fri Jan 18 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Periods of snow are expected today. Minor accumulations are possible, along with travel impacts due to slick roads and low visibility. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Wind gusts up to 55 MPH are expected over the wind prone areas of southeast Wyoming on Saturday and Sunday, and again on Tuesday and Wednesday. Widespread snow is expected on Monday. Some accumulations are possible. .Spotter information statement... Spotter activation will not be needed. WYZ103>105-109-111>115-191400- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley- 646 AM MST Fri Jan 18 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Periods of snow are expected today. Minor accumulations are possible for lower elevations, along with travel impacts due to slick roads and low visibility. Heavy snow will continue in the mountains. Winter Storm Warnings and Winter Weather Advisories remain in effect until 5 PM MST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Widespread snow is expected on Monday. Some accumulations are possible. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 191400- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- Central Laramie County-East Laramie County- 646 AM MST Fri Jan 18 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Areas of dense freezing fog can be expected this morning over the northern Nebraska Panhandle. Visibilities will be reduced to under one half mile at times. Periods of snow are expected today. Up to one inch of snow is possible for lower elevations under heavier showers. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Widespread snow is expected on Monday. Some accumulations are possible. .Spotter information statement... Spotter activation will not be needed. CLH
In the hours before
Local storm report, Jan 18, 9:32 AM MST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
932 AM MST FRI JAN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 24 W SARATOGA 41.45N 107.28W
01/18/2019 E7.0 INCH CARBON WY MESONET
SAGE CREEK BASIN SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 7850 FEET. SNOW WATER EQUIVALENT IS 0.7 INCHES
AND THE SNOW TO LIQUID RATIO USED WAS 10 TO 1.
ACCUMULATION WAS OVER PAST 22 HOURS.
0700 AM SNOW 19 WNW ENCAMPMENT 41.31N 107.13W
01/18/2019 E7.0 INCH CARBON WY MESONET
DIVIDE PEAK SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION
8880 FEET. SNOW WATER EQUIVALENT IS 0.7 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 10 TO 1. ACCUMULATION WAS
OVER PAST 22 HOURS.
0700 AM SNOW 14 E DIXON 41.03N 107.27W
01/18/2019 E7.0 INCH CARBON WY MESONET
BATTLE MOUNTAIN SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 7440 FEET. SNOW WATER EQUIVALENT IS 0.7 INCHES
AND THE SNOW TO LIQUID RATIO USED WAS 10 TO 1.
ACCUMULATION WAS OVER PAST 22 HOURS.
0700 AM SNOW 16 ENE SAVERY 41.11N 107.17W
01/18/2019 E9.0 INCH CARBON WY MESONET
SANDSTONE RANGER STATION SNOTEL IN THE SIERRA MADRE
RANGE. ELEVATION 8150 FEET. SNOW WATER EQUIVALENT IS
0.9 INCHES AND THE SNOW TO LIQUID RATIO USED WAS 10 TO 1.
ACCUMULATION WAS OVER PAST 22 HOURS.
0700 AM SNOW 10 WSW ENCAMPMENT 41.15N 106.97W
01/18/2019 E9.6 INCH CARBON WY MESONET
OLD BATTLE SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION
10000 FEET. SNOW WATER EQUIVALENT IS 0.8 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
OVER PAST 22 HOURS.
0700 AM SNOW 8 SW ENCAMPMENT 41.13N 106.90W
01/18/2019 E7.2 INCH CARBON WY MESONET
WEBBER SPRINGS SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 9250 FEET. SNOW WATER EQUIVALENT IS 0.6 INCHES
AND THE SNOW TO LIQUID RATIO USED WAS 12 TO 1.
ACCUMULATION WAS OVER PAST 22 HOURS.
0700 AM HEAVY SNOW 10 SW ENCAMPMENT 41.11N 106.93W
01/18/2019 E14.4 INCH CARBON WY MESONET
LITTLE SNAKE RIVER SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 8915 FEET. SNOW WATER EQUIVALENT IS 1.2 INCHES
AND THE SNOW TO LIQUID RATIO USED WAS 12 TO 1.
ACCUMULATION WAS OVER PAST 22 HOURS.
0700 AM HEAVY SNOW WHISKEY PARK 41.00N 106.91W
01/18/2019 E14.4 INCH CARBON WY MESONET
WHISKEY PARK SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION
8950 FEET. SNOW WATER EQUIVALENT IS 1.2 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
OVER PAST 22 HOURS.
0700 AM HEAVY SNOW 11 SSE ENCAMPMENT 41.06N 106.71W
01/18/2019 E12.0 INCH CARBON WY MESONET
BLACKHALL MOUNTAIN SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 9820 FEET. SNOW WATER EQUIVALENT IS 1.0 INCHES
AND THE SNOW TO LIQUID RATIO USED WAS 12 TO 1.
ACCUMULATION WAS OVER PAST 22 HOURS.
0700 AM SNOW 10 SSW ARLINGTON 41.46N 106.28W
01/18/2019 E4.8 INCH CARBON WY MESONET
SAND LAKE SNOTEL IN THE SNOWY RANGE. ELEVATION 10050
FEET. SNOW WATER EQUIVALENT IS 0.4 INCHES AND THE SNOW
TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS OVER
PAST 22 HOURS.
0700 AM SNOW 7 NW CENTENNIAL 41.37N 106.21W
01/18/2019 E4.8 INCH ALBANY WY MESONET
BROOKLYN LAKE SNOTEL IN THE SNOWY RANGE. ELEVATION 10240
FEET. SNOW WATER EQUIVALENT IS 0.4 INCHES AND THE SNOW
TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS OVER
PAST 22 HOURS.
0700 AM SNOW 21 SSE ELK MOUNTAIN 41.41N 106.26W
01/18/2019 E7.5 INCH CARBON WY MESONET
MEDICINE BOW SNOTEL IN THE SNOWY RANGE. ELEVATION 10500
FEET. SNOW WATER EQUIVALENT IS 0.5 INCHES AND THE SNOW
TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS OVER
PAST 22 HOURS.
0700 AM SNOW 25 W ESTERBROOK 42.41N 105.85W
01/18/2019 E10.0 INCH ALBANY WY MESONET
LA PRELE CREEK SNOTEL IN THE LARAMIE RANGE. ELEVATION
8375 FEET. SNOW WATER EQUIVALENT IS 1.0 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 10 TO 1. ACCUMULATION WAS
OVER PAST 22 HOURS.
&&
BROTHERSLocal storm report, Jan 18, 10:28 AM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1028 AM MST FRI JAN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 6 ENE SHIRLEY BASIN 42.37N 106.11W
01/18/2019 M0.5 INCH CARBON WY CO-OP OBSERVER
CO-OP OBSERVER STATION SHRW4, SHIRLEY BASIN.
0700 AM SNOW 1 NW CENTENNIAL 41.31N 106.13W
01/18/2019 M1.1 INCH ALBANY WY COCORAHS
COCORAHS STATION WY-AB-108, 1 WNW
CENTENNIAL.
0700 AM SNOW 1 ESE RIVERSIDE 41.21N 106.77W
01/18/2019 M1.8 INCH CARBON WY COCORAHS
COCORAHS STATION WY-CR-24, RIVERSIDE.
0700 AM SNOW ELK MOUNTAIN 41.68N 106.42W
01/18/2019 M1.9 INCH CARBON WY COCORAHS
COCORAHS STATION WY-CR-18, ELK MOUNTAIN.
0700 AM SNOW 2 S ELK MOUNTAIN 41.65N 106.41W
01/18/2019 M2.8 INCH CARBON WY COCORAHS
COCORAHS STATION WY-CR-4, 2 S ELK MOUNTAIN.
0800 AM SNOW 1 NNW RAWLINS 41.80N 107.24W
01/18/2019 M1.7 INCH CARBON WY CO-OP OBSERVER
CO-OP OBSERVER STATION RLSW4, RAWLINS 1N.
&&
BROTHERSThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 1:48 PM MST | High Wind Warning | CYS | Albany, Carbon, Laramie, Platte | 45 hr |
Nearby
High Wind Watches in Wyoming, 2019Every high wind watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.